Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, SC

June 14, 2018Georgetown County, South Carolina

NWS Charleston, SC issued this special weather statement at Jun 14, 2018, 5:13 PM EDT for Georgetown County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 5:13 PM EDT (21:13 UTC)
Expired
Jun 14, 2018, 5:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 130 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS82 KCHS 142113
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
513 PM EDT THU JUN 14 2018

SCZ045-050-142145-
Inland Berkeley-Charleston-
513 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 513 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hampton Plantation State Park, or 8 miles
northwest of McClellanville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and 
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
McClellanville, Santee Coastal Reserve, Hampton Plantation State Park
and Cape Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3302 7933 3319 7968 3329 7962
      3327 7956 3325 7953 3324 7949 3325 7948
      3323 7948 3324 7946 3322 7945 3322 7944
      3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2113Z 205DEG 11KT 3319 7953 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 14, 4:02 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 14, 4:02 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT Thu Jun 14 2018

.SYNOPSIS...
A cold front will approach the area from the north, then slowly
move through the area Friday night into Saturday, dissipating
south of the area early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
This Evening and Tonight: Latest radar trends indicate showers and
thunderstorms expanding in coverage over much of Southeast Georgia
and north in Southeast South Carolina along the seabreeze
circulation. Guidance suggests that most activity should remain
along and east of the I-95 corridor in Southeast South Carolina
late afternoon into this evening and along and south of I-16 in
Southeast Georgia. Deep layered moisture characterized by PWATs
around 2.0 inches along with weak wind fields suggests slow-
moving thunderstorms capable of producing locally heavy rainfall
at times. Additionally, fairly large SBCAPE around 3000-3500
J/kg suggests a few thunderstorms could become strong over the
next couple hours as they interact with the seabreeze circulation
near the coast. Although DCAPE values are not particularly
impressive due to substantial moisture, stronger pulse type
storms could briefly produce a wind threat. Further shower and
thunderstorm develop is possible into evening hours as outflow
boundary interactions occur between ongoing convection, but the
overall severe weather threat should diminish as we approach
sunset.

As we head into early tonight, convection should wane over most
areas. However, forcing is anticipated to increase when a weak
mid/upper lvl trough and associated weak sfc cold front approach
from the north/northwest. Models suggest sufficient instability and
lifting to produce a few showers and thunderstorms into the night,
especially over northern areas in Southeast South Carolina where
forcing will be greatest late. Given the setup, a slight chance to
chance pops will remain in the forecast, highest across Southeast
South Carolina. Overnight lows will remain mild, ranging in the low
to mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: Weak mid-level low will meander well west of the area as a
backdoor cold front approaches from the north. Models have trended
weaker and farther west with the mid-level low with downslope flow
prevailing during the afternoon. This flow will cap the environment
for much of the day, only mixing out mid-late afternoon as the
pinned sea breeze begins to move ever so slowly inland and a
backdoor cold front approach the South Santee River late. Expect
mostly isolated showers/tstms to develop during the afternoon hours
with coverage becoming more scattered across mainly the Charleston
Tri-County area late as the Lake Moultrie lake breeze, the
approaching cold front and sea breeze circulation all converge. Pops
will range from 40% across the Charleston Tri-County area to 30% in
the Walterboro-Beaufort corridor with 20% elsewhere. Much of
interior Southeast Georgia could remain rain-free based on the
latest model trends.

Friday Night: Scattered convection across the Charleston Tri-County
area will gradually work south during the evening as the backdoor
cold front begins to move from north-south and a number of
convective outflows interact. Instability will gradually wane with
time, so convection will gradually diminish. The front should reach
the Savannah River by sunrise. Evening pops will range from 40-50%
across much of Southeast South Carolina with 20-30% pops across
Southeast Georgia, diminishing to 20-30% pops throughout, highest
along the Savannah river into the Beaufort area after midnight. Lows
will range from the lower 70s inland to the upper 70s along the
beaches.

Saturday: Scattered convection will consolidate across Southeast
Georgia Saturday in the vicinity and south of the stationary front
that will be positioned near the I-16 corridor Saturday morning
before washing out as its remnants begin to move north. Expect more
isolated activity along/east of the sea breeze over Southeast South
Carolina. Pops will range from 50% across much of Southeast Georgia
to 20-40% over Southeast South Carolina, lowest across the
Charleston Metro Area. Highs will top out in the lower 90s away from
the coast with cooler conditions at the beaches. Activity will
quickly dissipate after sunset with only a risk for isolated
showers/tstms overnight. Lows will range from the lower 70s inland
to the upper 70s at the beaches.

Sunday: A more typical summertime convective pattern will prevail
with isolated to scattered activity firing ahead of the sea breeze.
Pops will range 20-30% away from the beaches. Highs will warm into
the lower-mid 90s away from the beaches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure offshore of the Outer Banks is forecasted to slowly
move further offshore, while a trough develops inland. Expect the
typical summertime convection each afternoon. Additionally,
temperatures and humidity will rise to the point that heat index
values could become a concern.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Diurnal showers and thunderstorms could lead to MVFR conditions
through 21-22z at both CHS and SAV terminals. There could be
additional showers/thunderstorms and/or MVFR cigs late tonight,
mainly at KCHS when a front approaches from the north/northwest,
but the probability is too low to include in the forecast at
this point. VFR conditions should then prevail at both CHS and
SAV terminals after daybreak Friday morning.

Extended Aviation Outlook: Thunderstorms possible at KCHS Friday and
KSAV Saturday. Otherwise, there are no concerns with a greater than
30% probability of occurrence.

&&

.MARINE...
This Evening and Tonight: Winds/seas are expected to remain below
Small Craft Advisory thresholds through tonight. Southwest to south
winds will generally prevail through the evening with wind speeds
ranging between 10-15 kt. However, winds could gust up to 15-20 kt
near the coast closer to a sea breeze circulation late afternoon
into early evening. Overnight, winds will decrease and become
more westerly while a weak cold front approaches from the north/northwest
late. Seas are expected to peak in the 2-3 ft range, highest beyond
20 nm.

Friday through Tuesday: Typical summertime flow regime will prevail
with south to southeast winds generally 15 kt or less. A weak cold
front will drop south Friday Night into Saturday before dissipating.
This will bring a brief period of northeast winds across mainly
Southeast South Carolina coastal waters. Seas will average 2-4 ft
through the period.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding could occur with the evening high tide.
A Coastal Flood Advisory could eventually be needed. Current
forecasts show that high tide is expected to peak near 7 feet
MLLW in Charleston Harbor and near 9.2 ft MLLW at Fort Pulaski.

The combination of astronomical influences and occasional onshore
winds will allow the Friday and Saturday evening high tides to
approach Coastal Flood Advisory levels, especially for the lower
South Carolina coast. Any heavy rain near the times of these
high tides will increase the risk of flooding.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...ST
LONG TERM...MS
AVIATION...DPB/ST
MARINE...DPB/ST
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 14, 4:02 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 AM EDT Thu Jun 14 2018

GAZ117-119-139-141-SCZ048>051-150815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Coastal Flooding: Minor coastal flooding could occur with the evening
high tide. A Coastal Flood Advisory could eventually be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Minor coastal flooding could occur with the
evening high tide again Friday and Saturday. Coastal Flood
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-150815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 3:38 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT THU JUN 14 2018

GAZ116>119-138-142030-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
338 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...

At 337 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Ellabell to White Bluff, and moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Savannah, Pooler, Richmond Hill, Montgomery, Garden City,
Bloomingdale, Vernonburg and Fort Mcallister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3210 8134 3199 8102 3176 8121 3200 8161
TIME...MOT...LOC 1937Z 271DEG 7KT 3203 8143 3198 8113
Local storm report, Jun 14, 3:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY RAIN       1 SSE VERNONBURG        31.95N  81.11W
06/14/2018  U0.00 INCH       CHATHAM            GA   EMERGENCY MNGR

            FLOODING WAS REPORTED AT THE 9400-9800 BLOCK OF
            WHITEFIELD AVENUE. WATER WAS DEEP ENOUGH TO MAKE ROADS
            IMPASSIBLE.

&&

EVENT NUMBER CHS1800444

TWG/NED
Special weather statement, Jun 14, 4:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
412 PM EDT THU JUN 14 2018

GAZ101-142045-
Effingham-
412 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or 9 miles southwest of Springfield,
moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Ebenezer, Marlow, Stillwell and
Clyo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3243 8148 3250 8123 3244 8120 3242 8121
      3242 8119 3225 8114 3224 8116 3224 8118
      3220 8141
TIME...MOT...LOC 2012Z 268DEG 8KT 3226 8141
Special weather statement, Jun 14, 4:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
420 PM EDT THU JUN 14 2018

SCZ043>045-050-052-142100-
Inland Berkeley-Tidal Berkeley-Charleston-Inland Colleton-Dorchester-
420 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
COLLETON...BERKELEY AND DORCHESTER COUNTIES...

At 420 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old Santee
Canal State Park to near Givhans Ferry State Park, and moving south
at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Naval Weapons Station Charleston, Slands Bridge and Ladson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3300 7961 3282 8062 3311 8068 3326 7974
TIME...MOT...LOC 2020Z 346DEG 11KT 3313 7994 3307 8044
Local storm report, Jun 14, 5:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     2 ESE CANADYS           33.04N  80.59W
06/14/2018                   COLLETON           SC   LAW ENFORCEMENT

            SCHP REPORTED A TREE DOWN AT AUGUSTA HIGHWAY AND ROUND
            O ROAD. TIME DETERMINED FROM RADAR DATA.

&&

EVENT NUMBER CHS1800445

TWG/NED
Special weather statement, Jun 14, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
513 PM EDT THU JUN 14 2018

SCZ045-050-142145-
Inland Berkeley-Charleston-
513 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 513 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hampton Plantation State Park, or 8 miles
northwest of McClellanville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
McClellanville, Santee Coastal Reserve, Hampton Plantation State Park
and Cape Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3302 7933 3319 7968 3329 7962
      3327 7956 3325 7953 3324 7949 3325 7948
      3323 7948 3324 7946 3322 7945 3322 7944
      3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2113Z 205DEG 11KT 3319 7953

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:48 PM EDTSpecial Weather StatementCHSBeaufort27 min
Jun 14, 2:11 PM EDTSpecial Marine WarningCHS2 hr
Jun 14, 2:14 PM EDTSpecial Weather StatementCHSBeaufort31 min
Jun 14, 2:45 PM EDTSevere Thunderstorm WarningCHSJasper44 min
Jun 14, 2:49 PM EDTSpecial Weather StatementCHSCharleston41 min
Jun 14, 4:20 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester40 min
Jun 14, 4:29 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester61 min
Jun 14, 6:24 PM EDTSpecial Weather StatementCHSAllendale, Hampton51 min
Jun 14, 1:29 PM EDTSpecial Weather StatementCHSChatham31 min
Jun 14, 3:38 PM EDTSpecial Weather StatementCHSBryan, Chatham52 min
Jun 14, 3:43 PM EDTAreal Flood AdvisoryCHSBryan, Chatham62 min
Jun 14, 4:12 PM EDTSpecial Weather StatementCHSEffingham33 min
Jun 14, 5:02 PM EDTAreal Flood AdvisoryCHSEffingham41 min
Jun 14, 5:59 PM EDTAreal Flood AdvisoryCHSJenkins61 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.